Objective: To evaluate and review the literature surrounding serotonin toxicity in patients receiving linezolid and determine the clinical relevance of this reaction.
Data sources: Literature was accessed via MEDLINE/PubMed and Google Scholar (both through February 2013) using the search terms linezolid, serotonin syndrome, serotonin toxicity, and adverse reaction.
Study selection and data extraction: Relevant case reports, retrospective studies, surveys, and review articles were included. Bibliographies of all relevant articles were reviewed for additional sources.
Data synthesis: Linezolid exhibits mild, nonselective inhibition of monoamine oxidase and has been associated with serotonin toxicity when used in combination with other serotonergic agents. Based on published reports, the incidence of linezolid-associated serotonin toxicity is between 0.54% and 18.2%. Our review identified 32 documented cases, including 3 fatalities. Most cases occurred in patients concurrently receiving selective serotonin reuptake inhibitors. Receipt of multiple agents with serotonergic activity seems to increase the risk of serotonin toxicity. Both onset and resolution of symptoms varied from hours to days.
Conclusions: Current Food and Drug Administration recommendations to avoid the use of linezolid in patients receiving select serotonergic agents highlight the need to carefully balance the risk/benefit ratio in this situation. Although linezolid has been available for 12 years, reports of serotonin toxicity with this agent are uncommon. While clinicians should be aware of this potentially severe interaction and closely monitor patients who are receiving linezolid in combination with serotonergic agents, our findings show that linezolid is not contraindicated in this situation.